Wyoming, 2021

High Wind in Wyoming, January 11 to 15, 2021

January 11 to 15, 2021 · NWS CYS · 15 events in 15 counties and zones

An extreme windy set of days were felt across southeastern Wyoming in the middle of January as a sharp frontal boundary and pressure gradient produced high winds well in excess of 58 mph with several locations measuring gusts into the 80s and 90 mph ranges. Several reports of blown over semi trailers on Interstate 80 and 25 resulted in the roadway being closed for a period of time along with…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An extreme windy set of days were felt across southeastern Wyoming in the middle of January as a sharp frontal boundary and pressure gradient produced high winds well in excess of 58 mph with several locations measuring gusts into the 80s and 90 mph ranges. Several reports of blown over semi trailers on Interstate 80 and 25 resulted in the roadway being closed for a period of time along with area restrictions for light, high profile vehicles. Winds caused upwards of $30000 in damages across the City of Torrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 10:23 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 10, 10:23 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1023 PM MST Sun Jan 10 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MST Sun Jan 10 2021

Quiet weather expected over the next 24 to 36 hours. The primary
forecast concern will be the potential for fog tonight, mainly
west of the Laramie Range. Current Visible Satellite and 10.3-3.9
fog product shows some lingering fog/low stratus across the lower
valleys of Albany and Carbon county with a slow clearing trend.
Current surface dew point depressions and high pressure
aloft/subsidence over the area favor some fog redevelopment
tonight. However, surface winds are expected to slowly increase in
response to increasing llvl pressure gradients. Added some areas
of fog to the forecast across Carbon and Albany counties tonight,
trending towards patchy into early Monday morning. Do not
anticipate this fog to form across the high plains due to higher
dewpoint depressions, but will continue to monitor. The only windy
location tonight is expected to be near Bordeaux along I-25,
which is currently gusting over 40 mph at this time. May see gusts
around 50 mph after midnight, but models do not show llvl pressure
gradients increasing too much more until late Monday.

Dry weather is expected through Tuesday with increasing
temperatures. Daytime highs should end up a few degrees above
average for this time of the year with increasing westerly winds.
Westerly winds will continue to increase across the wind prone
areas with a few sites (likely just Bordeaux) gusting around 55
mph as early as late Monday night. Can not rule out a few of the
wind prone gap-wind areas near 58 mph gusts in the morning due to
a strong low level gradient along the spine of the Laramie Range,
and to a lesser extent the Snowy Range. Increased winds over the
wind prone locations, but kept gusts below high wind criteria due
to low confidence and relatively weak 700mb winds. 700mb start to
respond to the next Pacific trough late Tuesday and especially
Tuesday night towards early Wednesday morning as an anticyclonic
120kt jet max rapidly moves across Wyoming. Thought about
initiating a High Wind Watch across the wind prone areas, but it
is a bit too early with some considerable timing differences with
the onset of the strongest winds. Will likely need a watch
tomorrow afternoon for the Wednesday morning-Thursday period.

.LONG TERM...(Wednesday through Saturday)
Issued at 250 PM MST Sun Jan 10 2021

Made a few changes to the Wednesday/Thursday portion of the
forecast. Models have trended considerably drier and more
progressive/further east with the upper level trough...especially
the 12z ECMWF and Canadian. Lowered POP a bit but continued to
increase winds. Any blowing snow threat looks minimal due to the
progressive nature of the system in addition to diminishing winds
after the onset of snow. But the most likely location to see
reduced VIS due to blowing snow would be the Elk
Mountain/Arlington stretch of I-80.

-TJT

Previous discussion...

Long duration and widespread strong wind event taking shape for
southeast Wyoming Wednesday into Thursday.

We look to be on the subsidence side of a strong 130kt jet that
moves into eastern Montana through western Nebraska Wednesday. GFS
showing 700mb wins over the Laramie Range 55-60kts Wednesday
morning that increase to 75-80kts Wednesday night. Craig to Casper
850/700mb height gradients approach 100/88 mtrs respectively
Wednesday evening...signifying a widespread strong wind event.
Right now...have warning level winds in the Laramie Valley...east
Platte and central Laramie Counties...as well as the wind prone
zones in southeast Wyoming. If guidance continues to show these
strong gradients...we may need to expand out even more.

Another concern for Thursday in addition to strong winds is
another cold front pushing into the area from the north. The ECMWF
guidance showing widespread .15 to .20 inch of QPF
Thursday...which will fall mainly as snow across our western zones
and rain east. Not a lot of snow...but when combined with the
strong winds...impacts could be pretty high. Fortunately...we only
see a 9-12 hour window for the combination precip/strong wind
event.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1014 PM MST Sun Jan 10 2021

LIFR conditions will continue for KLAR until 16Z due to fog. KRWL
may lower to LIFR starting 09Z until 15Z. KCYS and the western
Nebraska Panhandle will trend in VFR conditions for the rest of
the TAF period. Light winds under 15kts are expected for all sites
until 17Z. Wind gusts will increase at KSNY varying from
15-20kts. Skies will trend clear for all sites after 16Z.

&&

.FIRE WEATHER...
Issued at 200 PM MST Sun Jan 10 2021

No fire weather concerns expected this week with cold temperatures
and a few chances for snow. Daytime humidities will briefly lower
into the upper teens to mid 20s Monday and Tuesday afternoon as
temperatures moderate. Windy conditions are expected during the
middle of the week before the next cold front moves across the
region late Wednesday night and Thursday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC/TJT
AVIATION...AW
FIRE WEATHER...TJT
Hazardous weather outlook, Jan 10, 6:47 PM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
647 PM MST Sun Jan 10 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
120200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
647 PM MST Sun Jan 10 2021

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very windy conditions may become widespread Wednesday and early
Thursday across portions of southeast Wyoming and far western
Nebraska.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-120200-
Central Laramie Range and Southwest Platte County-
647 PM MST Sun Jan 10 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TONIGHT

Locally strong winds will continue tonight along Interstate 25
between Wheatland and Chugwater, mainly near Bordeaux. Southwest
winds sustained between 30 to 40 mph with gusts up to 55 mph are
expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Locally strong winds will continue across the central Laramie
Range and near Bordeaux. These winds are expected to become
stronger and more widespread late Tuesday night through early
Thursday morning. High Wind Watches and Warnings may be required
for gusts over 70 mph.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>117-120200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
647 PM MST Sun Jan 10 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Areas of fog will develop tonight across the high valleys of Carbon
and Albany counties. Locally dense fog can not be ruled out with
visibilities may be reduced to a quarter mile or less at times.
The fog will become more patchy towards sunrise Monday.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very windy conditions near the Elk Mountain and Arlington areas
may become widespread Wednesday and early Thursday. High Wind
Watches and Warnings may be required for winds gusting over 70
mph. Accumulating mountain snow is forecast late Wednesday through
Thursday.

.Spotter information statement...

Spotter activation will not be required.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 11, 12:30 AM MST to January 13, 8:18 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust. Report of one semi-trailer blowover was reported at mile marker 71 near the sensor.

High Wind, North Snowy Range Foothills

When
January 12, 4:36 PM MST to January 15, 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
82 kt (94 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Wagonhound or five miles northwest of Arlington measured the reported wind gust.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 12, 6:50 PM MST to January 13, 7:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek sensor located four miles west of Muddy Gap measured the reported wind gust.

High Wind, South Laramie Range

When
January 12, 7:25 PM MST to January 15, 3:25 PM MST
Where
South Laramie Range forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor LYNCHW Lynchwood located nine miles southeast of Buford measured the reported wind gust. A Wyoming Department of Transportation sensor along Wyoming Highway 210 at Wildcat Trail located seven miles northeast of Buford measured a 88 mph gust.

High Wind, South Laramie Range Foothills

When
January 12, 7:40 PM MST to January 15, 4:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Whitaker or sixteen miles east of Horse Creek measured the reported wind gust. Several semi trailers were blown onto their sides and some off the roadway by the strong wind resulting in periods of closure to clear the wreck along with restrictions to light, high profile vehicles.

High Wind, Central Laramie County

When
January 12, 9:10 PM MST to January 15, 10:35 AM MST
Where
Central Laramie County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport sensor and a Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater both measured the reported wind gust.

High Wind, Laramie Valley

When
January 12, 11:10 PM MST to January 15, 7:14 AM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport and a Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial both measured the reported wind gust.

High Wind, Shirley Basin

When
January 13, 11:04 AM MST to 7:55 PM MST
Where
Shirley Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor near Shirley Rim along Wyoming Highway 487 measured the reported wind gust.

High Wind, Converse County Lower Elevations

When
January 13, 12:10 PM MST to 6:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport sensor measured the reported wind gust.

High Wind, Goshen County

When
January 13, 12:40 PM MST to 8:10 PM MST
Where
Goshen County forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Municipal Airport measured the reported wind gust. Additional Union Pacific Railroad sensors in the area also measured wind gusts in excess of 60 mph. Damage was reported by the City of Torrington's Emergency Manager with wind damage to 1000 feet of power line with several poles knocked over in addition to downed trees on power lines. At the wastewater treatment plant for the city, the high winds pushed surface ice damaging the debris curtain at the outfall of the finishing lagoon. Damage estimate by emergency manager between $25k-30k.

High Wind, East Laramie County

When
January 13, 1:06 PM MST to 10:10 PM MST
Where
East Laramie County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along United States Highway 85 at Gun Barrel or seven miles south-southwest of Meriden measured the reported wind gust.

High Wind, East Platte County

When
January 13, 1:22 PM MST to January 15, 1:14 AM MST
Where
East Platte County forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.

High Wind, Central Carbon County

When
January 13, 6:38 PM MST to 7:55 PM MST
Where
Central Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Municipal Airport sensor measured the reported wind gust.

High Wind, Upper North Platte River Basin

When
January 13, 6:48 PM MST to 11:44 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Wyoming Highway 230 at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.

High Wind, Niobrara County

When
January 13, 7:02 PM MST to January 15, 2:56 AM MST
Where
Niobrara County forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Department of Highways
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along United States Highway 20 near Van Tassell measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931986, 932871, 931963, 932868, 932869, 932870, 932866, 931964, 931961, 931987, 932867, 931988, 932864, 932865, 931962.